Thrombocytopenia is any disorder in which there are not enough
When drugs or medications are the causes of a low platelet count, it is called drug-induced thrombocytopenia.
Causes, incidence, and risk factors
Drug-induced thrombocytopenia occurs when certain drugs or medications destroy platelets or interfere with the body’s ability to make enough of them.
There are two types of drug-induced thrombocytopenia:
If a drug causes your body to produce antibodies, which seek and destroy your platelets, the condition is called drug-induced immune thrombocytopenia. Heparin, a blood thinner, is probably the most common cause of drug-induced immune thrombocytopenia.
If a medicine prevents your bone marrow from making enough platelets, the condition is called drug-induced nonimmune thrombocytopenia.
Other drugs that cause drug-induced thrombocytopenia include:
Gold, used to treat arthritis
Nonsteroidal anti-inflammatory drugs (NSAIDs)
Decreased platelets may cause:
- Abnormal bleeding
- Bleeding when you brush your teeth
- Pinpoint red spots on the skin (
Signs and tests
The first step in treating this type of low platelet count is to stop using the drug that may be causing the problem.
For people who have life-threatening bleeding, treatments may include:
Immunoglobulin therapy (IVIG) given through a vein
Plasma exchange (plasmapheresis)
Bleeding can be life threatening if it occurs in the brain or other organs.
A pregnant woman who has antibodies to platelets may pass the antibodies to the baby in the womb.
Calling your health care provider
Call your healthcare provider if you have unexplained bleeding or bruising.